×

zbMATH — the first resource for mathematics

Convolution tails, product tails and domains of attraction. (English) Zbl 0577.60019
A distribution function is said to have an exponential tail \(\bar F(t)=F(t,\infty)\) if \(e^{\alpha u}\bar F(t+u)\) is asymptotically equivalent to \(\bar F(t),\) \(t\to \infty\), for all u. In this case \(\bar F(\ln t)\) is regularly varying. For two such distributions, F and G, the convolution \(H=F*G\) also has an exponential tail. We investigate the relationship between \(\bar H\) and its components \(\bar F\) and \(\bar G,\) providing conditions for \(\lim \bar H/\bar F\) to exist. In addition, we are able to describe the asymptotic nature of \(\bar H\) when the limit is infinite, for many cases. This corresponds to determining both the domain of attraction and the norming constants for the product of independent variables whose distributions have regularly varying tails.
In addition, we compare the tails of \(H=F*G\) with \(H_ 1=F_ 1*G_ 1\) when \(\bar F\) is asymptotically equivalent to \(\bar F\) and \(\bar G\) is equivalent to \(\bar G_ 1\). Such a comparison corresponds to the ”balancing” consideration for the product of independent variables in stable domains of attraction. We discover that there are several distinct comparisons possible.

MSC:
60E07 Infinitely divisible distributions; stable distributions
60F05 Central limit and other weak theorems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. To be published by Cambridge University Press 1983 · Zbl 0667.26003
[2] Breiman, L.: On some limit theorems similar to the arc-sine law. Theor. Probab. Appl. 10, 323-331 (1965) · Zbl 0147.37004 · doi:10.1137/1110037
[3] Chistykov, V.P.: A theorem on the sums of independent positive random variables and its applications to branching random processes. Theor. Probab. Appl. 9, 640-648 (1964) · doi:10.1137/1109088
[4] Chover, J., Ney, P., Wainger, S.: Functions of probability measures. J. Analyse Math. 26, 255-302 (1973) · Zbl 0276.60018 · doi:10.1007/BF02790433
[5] Cline, D.B.H.: Least squares regression with infinite variance. Tech. Report, Texas A&M University (1986)
[6] Cline, D.B.H.: Convolutions of Distributions with Exponential and Subexponential Tails. Tech. Report Texas A&M University (1985) · Zbl 0685.60017
[7] Davis, R.A., Resnick, S.I.: Limit theory for the sample covariance and correlation functions of moving averages. Tech. Report 68, Dept. Stat., Univ. of North Carolina (1984) · Zbl 0605.62092
[8] Davis, R.A., Resnick, S.I.: More limit theory for the sample correlation function of moving averages. Tech. Report, Colorado St. Univ. (1984) · Zbl 0572.62075
[9] Embrechts, P., Goldie, C.M.: On closure and factorization properties of subexponential distributions. J. Aust. Math. Soc. (Ser. A) 29, 243-256 (1980) · Zbl 0425.60011 · doi:10.1017/S1446788700021224
[10] Embrechts, P., Goldie, C.M.: On convolution tails. Stochastic Processes Appl. 13, 263-278 (1982) · Zbl 0487.60016 · doi:10.1016/0304-4149(82)90013-8
[11] Feller, W.: One sided analogues of Karamata’s regular variation. Enseign. Math. 15, 107-121 (1969) · Zbl 0177.08201
[12] Feller, W.: An introduction to probability theory and its applications, Vol. II, New York: Wiley 1971 · Zbl 0219.60003
[13] de Haan, L.: On regular variation and its application to the weak convergence of sample extremes. Math. Cent. Tracts 32, Mathematisch Centrum, Amsterdam (1970) · Zbl 0226.60039
[14] Maller, R.A.: A theorem on products of random variables, with application to regression. Aust. J. Stat. 23, 177-185 (1981) · Zbl 0483.60016 · doi:10.1111/j.1467-842X.1981.tb00775.x
[15] Pitman, E.J.G.: Subexponential distribution functions. J. Aust. Math. Soc. (Ser. A) 29, 337-347 (1980) · Zbl 0425.60012 · doi:10.1017/S1446788700021340
[16] Teugels, J.L.: The class of subexponential distributions. Ann. Probab. 3, 1000-1011 (1975) · Zbl 0374.60022 · doi:10.1214/aop/1176996225
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.